Organophosphate Poisoning

Organophosphate Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • Organophosphates (pesticides and nerve agents) irreversibly bind and deactivate cholinesterases, including acetylcholinesterase
  • Acetylcholine accumulates at neural synapses, causing central and peripheral cholinergic overdrive
  • Predominant effects (muscarinic, nicotinic, CNS) may vary and can overlap.
  • Mortality is secondary to respiratory failure:
    • Weakness of respiratory muscles
    • Bronchorrhea and bronchoconstriction
    • Central depression of respiratory drive

Pediatric Considerations
  • Symptoms are difficult to differentiate in toddlers
  • Common symptoms: Miosis, salivation, and muscle weakness
  • Seizure activity in 25% of pediatric cases:
    • Only 3% in adults

Etiology

  • Exposure to insecticides (organophosphorus compounds)
  • Exposure to chemical nerve agents (sarin, soman, tabun, VX)
  • Extremely well absorbed from lung, GI tract, skin, mucosa, eyes

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Organophosphate Poisoning ID - 307572 Y1 - 2016 PB - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307572/all/Organophosphate_Poisoning ER -